Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lipoatrophy
Aug 23, 2007

Dr Bob, how are you. The specs are: viral load less than 50 copies; cd4-450; percentage-31; 6.5 years on therapy; lowest cd4-198; never had an aids related illness/infection; however, limb/leg lipoartophy and some muscle systemic (all over my body) fasciculation- which the neurologist thought could be HIV related.

My current meds are: Abacavir; Tenofovir; Nevirapine- all once daily. My creatin and phosphate levels are outside normal, so my Doc wants to remove Tenofovir and replace it with boosted Atazanavir (Reyataz).

Dr Bob, my vanity fear, from layperson research, suggests that lipoatrophy can be caused by PI /NN combinations. So maybe I ought to go with PIs only? Also, what are the best combinations with Reyataz- that you know of?

I would greatly appreciate your input. I read your articles; I value and Respect your opinions. You are not only a Doctor, but one on the Front Line.

Dr Bob could you please let me know how I may make a contribution to your foundation. I do value your advice; Id Enjoy giving something back.

Thanks in advance.

Sincerely,

Michael (Ottawa, Canada)

Response from Dr. Frascino

Hello,

Regarding lipoatrophy, the recommendation is to avoid thymidine analog drugs (AZT, D4T). If, in addition to these, you need to avoid tenofovir and your current regimen consisting of abacavir, tenofovir and nevirapine has resulted in an undetectable plasma viral load, you have several options available to you. However, some of these options may be eliminated if you have specific resistance mutations. Assuming you don't have these mutations, several desirable combinations to consider would be efavirenz + emtricitabine + abacavir and lopinavir/ritonavir (Kaletra) + emtricitabine + abacavir. I would advise these over an atazanavir-based regimen. The options also avoid the PI/NN combination, although the data suggesting PI/NN combos cause lipoatrophy are not nearly as solid as lipoatrophy's link to thymidine analogs.

Donation information for The Robert James Frascino AIDS Foundation can be found on the foundation's Web site at www.concertedeffort.org. Thanks for your kind comments and willingness to help others in desperate need.

Dr. Bob



Previous
HIV-1 antibody POS, NAT negative
Next
Risky Workout

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement